Colorado, 2017

Tornado in Colorado, September 9, 2017

September 9, 2017 · NWS PUB · 1 event in 1 county or zone

A boundary served as the catalyst for two closely spaced landspouts to develop northwest of Falcon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A boundary served as the catalyst for two closely spaced landspouts to develop northwest of Falcon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 9, 10:15 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 9, 10:15 AM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1115 AM MDT Sat Sep 9 2017

.SHORT TERM...(Today and tonight)
Issued at 425 AM MDT Sat Sep 9 2017

...Still Warm and Smoky with Isolated Storms...

Today's weather will be similar to yesterday.  Mid level moisture
and instability will trigger another round of afternoon and evening
storms, mainly in and near the mountains with some isolated activity
making it eastward across the plains.  Primary storm threats will
again be lightning and gusty winds to around 40 mph.  Still some
smoke around today as sluggish winds and slow-breaking morning
inversions aren't doing much to help in dispersion. Afternoon highs
will be a few degrees warmer than yesterday and several degrees
above average for this time of year.

.LONG TERM...(Sunday through Friday)
Issued at 425 AM MDT Sat Sep 9 2017

Sunday-Tuesday...Upper level ridge progged to stay across the region
into the middle of next week, keeping generally weak flow aloft
across Central Rockies. Mid and upper level moisture progged to
remain in place, with keeping daily chances of mainly afternoon and
evening showers and thunderstorms for areas over and near the
mountains. However, there could be an uptick in convection for the
eastern mountains and immediate adjacent plains on Monday, as weak
cold front moving across the eastern plains Sunday night, brings
weak upslope flow and increased low level moisture to eastern
Colorado through the day Monday. Temperatures on Sunday will be
above seasonal levels in the 80s to lower 90s across the lower
elevations and mainly in 60s and 70s across the higher terrain.
Slightly cooler temperatures look to be in place across the area
Monday and Tuesday.

Wednesday-Friday...A deep upper trough moving into the Pac Northwest
Coast early Wednesday is progged to push the upper ridge south and
east of the area, with southwest flow aloft increasing across the
region into the end of the work week, as the broad trough lifts out
across the Great Basin and Northern Rockies. Some differences in
location of said system, though models agree on keeping daily
chances of showers and storms across the higher terrain, though
should see slowly decreasing chances of precipitation across the
eastern plains, as low level moisture mixes out with the increasing
southwest flow aloft. Temperatures look to be at or slightly above
seasonal levels through the extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1058 AM MDT Sat Sep 9 2017

The upper level pattern to the northwest of Colorado has shifted
so that the main plume of smoke transport is directed northeast,
rather than southeast, therefore there will be no restricted
visibilities due to smoke. There is VCTS included in the TAF for
ALS and COS, and if storms form near or over those forecast
points, expect gusty and variable winds. COS should expect VCTS
after 00Z, whereas ALS should expect VCTS around 21Z. VCTS was
excluded from PUB, since the storms that develop west of PUB
should dissipate before reaching the forecast point. VFR
conditions are expected for all forecast points, throughout the
forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...MW
AVIATION...SKELLY
Hazardous weather outlook, Sep 9, 10:17 AM MST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1117 AM MDT Sat Sep 9 2017

COZ058>089-093>099-101730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1117 AM MDT Sat Sep 9 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered storms are expected through this evening,
mainly in and near the mountains, however a few storms may make
it out over the I-25 corridor and across eastern Las Animas county.
The primary storm threats will be lightning and gusty outflow winds
to around 45 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered afternoon and evening thunderstorms will remain
possible each day, with the best coverage expected over and near
the higher terrain. The main threats from storms will be lightning
and wind gusts to around 45 mph, with locally heavy rainfall possible
with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

28/28

The radar

The Pueblo radar (KPUX), 68 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, El Paso

When
September 9, 1:45 PM MST to 1:49 PM MST
Where
El Paso County, 2.25 mi NW of Falcon to 1.99 mi NW of Falcon
Rating
EF0
Path length
0.28 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.952, -104.651

The two brief landspouts caused no known damage from which the NWS could assign an EF-scale rating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyThe tornado archive for Colorado, 2017Warnings in Colorado, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714251.